Nebraska, 2004

Hail in Nebraska, August 8, 2004

August 8, 2004 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 8, 1:00 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 8, 1:00 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
200 PM CDT SUN AUG 8 2004

.DISCUSSION...
TSTM CHCS/COVERAGE THIS EVENING...PCPN CHCS TUE AND TEMPERATURES
WITH MIDWEEK COOL DOWN FORECAST CHALLENGES THIS FCST PERIOD.

SHORT TERM...ATMOSPHERE RECOVERING AFTER DEPARTURE OF MORNING
CONVECTIVE COMPLEX WITH INSTABILITY AXIS AND 2000-3000 J/KG CAPE
EXTENDING SW TO NE ACROSS CWA AHEAD OF CDFNT ESTIMATED AT 19Z FROM
NEAR A YKN-ONL-BUB LINE.  SOME CU REMAINED ALONG/JUST AHD OF FNT SO
WL KEEP SMALL POPS MUCH OF NWRN ZONES EARLY THIS EVENING...BUT MOST
OF THE CONVECTION EXPECTED SRN/SWRN ZONES IN BETTER INSTABILITY AND
LOW LVL CONVERGENT AREA NR AND S OF LNK.  WL WAIT MORE TOWARD LAST
MINUTE FOR GRID CONFIGURATION/ZONE WORDING.  WITH THE EXCEPTION OF
FAR NRN ZONES LATER MON AFTN...COOLING IS GRADUAL AND MOSTLY MINIMAL
THRU MONDAY AFTN AND A BLEND OF GUIDANCE VALUES/PREV FCST LOOKS GOOD
FOR TEMPERATURES. APPEARS IF CONVECTION DVLPS MON AFTN WITH
REINFORCING PUSH OF COOL AIR IT WL BE S OF CWA AND WL LEAVE MONDAYS
FCST DRY SERN NEBR.

PRETTY DRASTIC DIFFERENCES TUESDAY WITH GFS DROPPING A DEEPER AND
MORE CLOSED UPR LOW INTO MN...COMPARED TO THE ETA...WITH STRONGER
ISENTROPIC LIFT AND A SIGNIFICANT QPF BULLSEYE ACROSS ERN NEBR.
MEANWHILE ETA FOCUSES MORE OF THE LIFT AND QPF SW OF CWA WITH
MINIMAL POPS. DECIDED TO GENERALLY LEAVE FCST ALONE TUE GOING MORE
MIDDLE OF THE ROAD WITH SMALL POPS AND ALLOWING TEMPS TO MODERATE
MORE SO THAN AN OVERCAST DAY WITH WIDESPREAD RAIN WOULD BRING.

AS TROF SHIFTS TWD ERN GREAT LAKES WED/THU UPR FLOW BECOMES MORE
MERIDIONAL OVER CNTRL U.S. WITH FALL LIKE 850 MB TEMPS IN
LOW/MID SINGLE DIGITS DROPPING INTO PLAINS.  TRIMMED TEMPS BACK A
DEG OR TWO BUT PREV FCSTS HAD TAKEN MUCH OF THE COOL DOWN INTO
ACCOUNT.  WK TROF/VORT MAX FCST BY OPERATIONAL GFS AND ECMWF BY 12Z
THU CLOSE TO ERN NEBR COULD GENERATE A FEW MORE CLOUDS POSSIBLY
KEEPING TEMPS UP A DEG OR TWO INTO THU MORNING. IF THEY LINGER THEY
COULD HOLD TEMPS IN 60S ON THU BUT DIDNT GO THAT COOL ATTM. NOR WAS
ANY PCPN INCLUDED WITH THIS APPARENT WK SYSTEM.

TEMPS SHOULD MODERATE AFT LAST SHORTWV TROF ROTATES ARND ERN U.S.
LONGER WAVE TROF IN SAT/SUN PD.  DIDNT WARM TEMPS UP QUITE AS
QUICKLY AS MEX GUIDANCE. ALSO DID NOT INCLUDE ANY PCPN WHICH MAY
NEED TO BE IN LATER FCSTS AS WARM ADVCTN COULD COMBINE WITH WK TROFS
THAT WILL LIKELY MOV ACRS PLAINS BY NEXT WEEKEND BUT NO CONFIDENCE
IN TIMING EXISTS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

CHERMOK
Hazardous weather outlook, Aug 8, 4:10 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT SUN AUG 8 2004

IAZ043-055-056-069-079-080-NEZ011-012-015>018-030>034-042>045-
050>053-065-091100-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
HARRISON IA-KNOX-MADISON-MILLS IA-MONONA IA-MONTGOMERY IA-PIERCE-
PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-
THURSTON-WASHINGTON-WAYNE-
510 PM CDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING...BUT IT APPEARS THESE STORMS WILL REMAIN BELOW SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED THIS EVENING OR MONDAY.

IAZ090-091-NEZ066>068-078-088>093-091100-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-NEMAHA-OTOE-PAGE IA-
PAWNEE-RICHARDSON-SALINE-
510 PM CDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN NEBRASKA
AND EXTREME SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORMS ARE LIKELY THIS EVENING WITH SOME STORMS POSSIBLY
REACHING SEVERE LIMITS...MAINLY SOUTH OF A LINE FROM FRIEND TO
LINCOLN TO ESSEX IOWA.  LARGE HAIL...AND DAMAGING WINDS WILL BE THE
PRIMARY HAZARDS. SOME LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.  THE
STORMS SHOULD MOVE SOUTH OF THE AREA BY LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING...BUT IT APPEARS THESE STORMS WILL REMAIN BELOW SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

GRIFFIS/HALLIGAN

In the hours before

Local storm report, Aug 8, 3:42 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
442 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             4 S COOK                40.45N 96.16W
08/08/2004  1.00 INCH        JOHNSON            NE   LAW ENFORCEMENT

&&

DEWALD
Local storm report, Aug 8, 3:47 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
447 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             2 NE CORTLAND           40.53N 96.68W
08/08/2004  0.75 INCH        GAGE               NE   PUBLIC

&&

DEWALD
Local storm report, Aug 8, 3:49 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
449 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             FAIRBURY                40.14N 97.18W
08/08/2004  1.00 INCH        JEFFERSON          NE   EMERGENCY MNGR

            LEAVES ON TREES ARE BEING SHREDDED.

&&

DEWALD
Local storm report, Aug 8, 3:51 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
451 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             4 S COOK                40.45N 96.16W
08/08/2004  1.75 INCH        JOHNSON            NE   LAW ENFORCEMENT

&&

DEWALD
Local storm report, Aug 8, 4:02 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
502 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 S COOK                40.48N 96.16W
08/08/2004  1.00 INCH        JOHNSON            NE   TRAINED SPOTTER

&&

DEWALD
Local storm report, Aug 8, 4:12 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
512 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             5 S SYRACUSE            40.59N 96.18W
08/08/2004  0.75 INCH        OTOE               NE   PUBLIC

&&

DEWALD

The radar

The Topeka radar (KTWX), 125 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gage

When
August 8, 4:17 PM CST
Where
Gage County, 4 mi SW of Odell
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.017, -96.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422214.